Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Erection problem: what to do?
May 6, 2011

Dear Dr Fawcett,

Although it has been a problem all my life, I want to take a measure to fight with it just now.

I am 30 year old male, hiv+ for two years, not on medication, with quite good and stable test results and no other physically exceptional concerns.

Yet, since my very first sex, I have never had a reliable erection. Usually I don't mind, but sometimes I feel limited by this fact. I do not think it is a biological issue, as when alone, masturbating, this is never the case, and I think I get as many erections as any other man. Plus, one month after my relationship with my current husband started, to my surprise I would get really stubborn erections while having sex with him. but still not with others..

Making it clear that this is a psychological problem, I ask you how I should approach finding a solution. Is long therapy necessary for such a issue? Or do Viagra-like drugs also help? Somewhere I heard that they only help people with biological problems.

Thanks in advance

Response from Dr. Fawcett

Erectile dysfunction is common in men living with HIV, and can be caused by low testosterone levels, antiviral medications (especially protease inhibitors), the HIV virus itself, and even depression. I understand this has been a life-long issue and that it does not occur when you masturbate or at times with your partner. This indicates more of a psychological cause rather than a physiological one. Sexual desire is an vital component of arousal, and for that reason erectile dysfunction drugs like Viagra don't necessarily work if the mind is conflicted. That can be due to beliefs about sex, internalized homophobia, shame, or a variety of other issues. A sex therapist would have the necessary training to work with you on these concerns. An international directory can be found at the AASECT website.

If you do chose to use pharmaceutical interventions there are some options. They include not only the "PDE5-inhibitors" (Viagra, Cialis, Levitra) but other drugs such as injectables as well as devices. Speak with your physician about your options, and remember that the blood levels of some of these drugs (such as Viagra) can be significantly increased by protease inhibitors, so dosage adjustment should always be discussed with your physician. Also be sure to remember that Viagra and poppers don't mix - the combination can cause a dangerous drop in blood pressure.

-David



Previous
Paxil and/or cigarettes for stress?
Next
IM HIV CAN I WORK FULL TIME

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement